Texas, 2009

Hail in Texas, March 25, 2009

March 25, 2009 · NWS SJT · 8 events in 5 counties and zones

The combination of an unstable airmass and a fast moving upper level disturbance brought severe thunderstorms to the southern half of West Central Texas. Also, a supercell produced golfball to baseball size hail across Mason County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of an unstable airmass and a fast moving upper level disturbance brought severe thunderstorms to the southern half of West Central Texas. Also, a supercell produced golfball to baseball size hail across Mason County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 25, 11:16 AM CST, 10 minutes earlier.

Area forecast discussion, Mar 25, 11:16 AM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1216 PM CDT WED MAR 25 2009

.AVIATION...
/18Z UPDATE/

WIDESPREAD MVFR CIGS ARE EXPECTED ACROSS WEST CENTRAL TEXAS
THROUGH 25/21Z AS AN UPPER LEVEL SYSTEM MOVES EAST ACROSS THE
AREA. ASSOCIATED TSTMS WILL MOVE THROUGH THE AREA THROUGH EARLY
AFTERNOON...A FEW OF THE THUNDERSTORMS MAY BE SEVERE. TSTMS SHOULD
END OVER THE WESTERN HALF OF THE AREA BY 21Z AND EXIT THE EASTERN
HALF OF THE AREA BY 24Z. MAINLY VFR CONDITIONS ARE EXPECTED OVER
ALL TERMINALS BY 21Z. EXPECT VRB15G25KT DURING ANY THUNDERSTORM
ACTIVITY.

&&

.PREV DISCUSSION... /ISSUED 1203 PM CDT WED MAR 25 2009/

UPDATE...
ADJUSTED POP AND WEATHER GRIDS FOR THE REMAINDER OF TODAY TO INCLUDE
SEVERE THUNDERSTORM WATCH. INCREASED POPS ALONG OUR WESTERN COUNTIES
TO AT LEAST 20 POPS FOR THE REMAINDER OF TODAY. OTHERWISE...NO OTHER
CHANGES.

23/HUBER

PREV DISCUSSION... /ISSUED 828 AM CDT WED MAR 25 2009/

UPDATE...
LATEST WSR-88D DATA INDICATE HIGH-BASED SHOWERS DEVELOPING AND
MOVING EAST ACROSS OUR COUNTIES. ALTHOUGH WE STILL EXPECT THE MAIN
SHOWER AND THUNDERSTORM ACTIVITY TO BEGIN MAINLY THIS
AFTERNOON...DECIDED TO ADJUST POP AND WEATHER GRIDS FOR THIS
MORNING TO INCLUDE A SLIGHT CHANCE OF RAIN SHOWERS WITH ISOLATED
THUNDERSTORMS ACROSS THE BOARD THIS MORNING. RECENT ZONE PRODUCT
REFLECTS THESE CHANGES.

23/HUBER

PREV DISCUSSION... /ISSUED 625 AM CDT WED MAR 25 2009/

DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
WIDESPREAD MVFR CIGS ARE EXPECTED ACROSS THE SOUTHERN 2/3 OF WEST
CENTRAL TEXAS THROUGH 25/17Z. SCATTERED TSTMS WILL DEVELOP ACROSS
MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON. A FEW STORMS MAY BE
SEVERE. MAINLY VFR CONDITIONS ARE EXPECTED AFTER 25/17Z. WINDS WILL
BE SOUTH TO SOUTHEAST AT AROUND 10 KNOTS.

21

PREV DISCUSSION... /ISSUED 408 AM CDT WED MAR 25 2009/

SHORT TERM...

A WARM FRONT THIS MORNING WAS LOCATED FROM CENTRAL TEXAS TO THE
UPPER TEXAS COAST. TO THE SOUTH OF THE FRONT...DEWPOINTS WERE IN THE
MID 60S TO LOWER 70S. TO THE NORTH OF THE FRONT...DRY AIR WAS IN
PLACE ACROSS WEST CENTRAL TEXAS...WITH DEWPOINTS IN THE UPPER 20S TO
LOWER 30S. THE WARM FRONT WILL MOVE SLOWLY NORTH TODAY...AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS TEXAS. ALSO...THERE WILL BE A 300 MB
JET COUPLET OVER THE SOUTHERN PLAINS. THE WARM FRONT WILL BE NEAR
THE NORTHWEST HILL COUNTRY BY EARLY THIS AFTERNOON. THE COMBINATION
OF MAINLY ELEVATED INSTABILITY AND 0-6KM SHEAR OF 60 KNOTS WILL
RESULT IN A FEW SEVERE STORMS THIS AFTERNOON ACROSS THE NORTHWEST
HILL COUNTRY...HEARTLAND...CONCHO VALLEY AND NORTHERN EDWARDS
PLATEAU. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE NORTHWEST HILL COUNTRY WILL HAVE THE BEST CHANCE
FOR SURFACE BASED STORMS...SO ISOLATED TORNADOES ARE POSSIBLE. TSTMS
WILL END BY EARLY THIS EVENING. A QUIET FORECAST FOR TONIGHT WITH
LOWS IN THE UPPER 40S TO MID 50S.

21

LONG TERM...

THE MAIN FORECAST CONCERN THIS MORNING WILL BE SENSIBLE WX OVER
WEST CENTRAL TX DURING THE DAY FRIDAY IN ASSOCIATION WITH A
POWERFUL UPPER LEVEL STORM SYSTEM.

AN ACTIVE CYCLONIC FLOW REGIME WILL PERSIST OVER THE WESTERN
2/3RDS OF THE NATION THRU THE END OF THE WEEK. AFTER A FAST MOVING
SHORTWAVE IMPULSE MOVES BY WEST CENTRAL TX TODAY...THERE WILL BE
ANOTHER MORE POWERFUL SYSTEM ORGANIZING OVER THE 4 CORNERS REGION.
THIS SYSTEM IS EXPECTED TO MOVE EAST ACROSS NORTHERN TX ON FRIDAY.

THURSDAY...IN ADVANCE OF THIS SYSTEM...A WEAK IMPULSE EMBEDDED
WITHIN THE SOUTHWEST FLOW ALOFT MAY ENHANCE WAA/ISENTROPIC LIFT
OVER SOUTH CENTRAL TX AND PRODUCE ELEVATED SHOWERS/STORMS OVER THE
NW HILL COUNTRY AND HEARTLAND THURSDAY MORNING. I HAVE THUS
INSERTED SOME SLGT CHC POPS FOR SHOWERS/STORMS IN THIS AREA. AFTER
THIS DEPARTS...MOSTLY SUNNY SKIES AND DRIER AIR WILL BE IN PLACE
WHICH SHOULD ALLOW TEMPS TO REACH THE 80S.

FRIDAY...A SOUTHWARD TREND IN THE FORECAST TRACK OF THE UPPER
SYSTEM IS EVIDENT IN THE 00Z RUNS OF THE GFS/ECMWF. THE 00Z UKMET
IS A BIT FARTHER NORTH. THE MEAN TRACK OF ALL THE GLOBAL MODELS
TAKE THE SYSTEM ROUGHLY ALONG THE RED RIVER VALLEY DURING THE DAY
FRIDAY. WITH THE FARTHER SOUTH TREND IN THE TRACK...SOME OF THE
WRAP-AROUND PRECIP MAY AFFECT PORTIONS OF THE NORTHERN BIG
COUNTRY. NEAR SURFACE TEMPERATURES COULD GET COLD ENOUGH FRIDAY
AFTERNOON FOR SNOW TO MIX IN BEFORE ENDING. NO ACCUMULATION IS
EXPECTED. SPEAKING OF TEMPERATURES...THE HIGHS WILL LIKELY BE IN
THE MORNING WITH FALLING TEMPS THRU THE DAY AS THE POLAR FRONT
PLOWS SOUTHEAST ACROSS THE REGION. WINDS WILL APPROACH WIND
ADVISORY CRITERIA ACROSS THE BIG COUNTRY BEHIND THE FRONT. STRONG
NORTHWEST WINDS COMBINED WITH FALLING TEMPS INTO THE 40S AND EVEN
30S ACROSS THE BIG COUNTRY WILL MAKE FRIDAY A CHILLY DAY INDEED.

WEEKEND...WARMING TREND IS EXPECTED OVER THE WEEKEND AS DRY
WEST NORTHWEST FLOW ALOFT PREVAILS IN THE WAKE OF THE POWERFUL
SYSTEM. INCREASING DOWNSLOPE FLOW OFF THE ROCKIES WILL BRING TEMPS
BACK TO NEAR 70 ON SATURDAY AND INTO THE UPPER 70S TO NEAR 80 ON
SUNDAY.

EARLY NEXT WEEK...THE GFS/ECMWF ARE IN BETTER AGREEMENT THIS MODEL
RUN AND FORECAST ANOTHER STRONG SYSTEM TO DIG INTO THE CENTRAL
ROCKIES AND MOVE EAST ACROSS THE CENTRAL PLAINS ON MONDAY. THIS
SYSTEM WILL TRACK MUCH FARTHER NORTH THAN THE FRIDAY SYSTEM. A DRY
PACIFIC FRONT WILL SWEEP THROUGH WEST CENTRAL TX AND RESULT IN A
SLIGHT COOL DOWN ACROSS MY NORTHERN COUNTIES.

THERE IS DISAGREEMENT AMONGST THE GFS/ECMWF TOWARD THE MIDDLE OF
NEXT WEEK. THE ECMWF SUGGESTS THAT THE BROAD WESTERN TROUGH WILL
SHIFT EAST INTO THE CENTRAL AND EASTERN CONUS...WHILE THE GFS
MAINTAINS THE CURRENT ACTIVE WESTERN LONGWAVE TROUGH REGIME.

LACY

FIRE WEATHER...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS WEST
CENTRAL TEXAS THURSDAY DUE TO MINIMUM RELATIVE HUMIDITIES LESS THAN
15 PERCENT ACROSS MUCH OF THE AREA AND 20 FT SOUTHWEST WINDS OF 15
TO 18 MPH. ELEVATED FIRE WEATHER CONDITIONS ON FRIDAY ACROSS THE
SOUTHERN HALF OF WEST CENTRAL TEXAS. ALSO...A STRONG COLD FRONT WILL
MOVE ACROSS WEST CENTRAL TEXAS FRIDAY MORNING...LOWERING THE FIRE
DANGER SATURDAY AND SUNDAY.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 48  83  51  54  33 /  10  10  10  10  10
SAN ANGELO 	 49  84  58  59  34 /   0  10  10  10  10
JUNCTION 	 54  83  60  60  37 /   0  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/15
Hazardous weather outlook, Mar 25, 4:24 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
524 AM CDT WED MAR 25 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
524 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE NORTH TO NEAR THE NORTHWEST HILL COUNTRY
THIS AFTERNOON...WITH A DRYLINE ACROSS THE WESTERN PART OF WEST CENTRAL
TEXAS. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND
TRACK ACROSS THE REST OF THE AREA THROUGH EARLY EVENING. SOME
STORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL
AND DAMAGING WINDS. ALSO...ISOLATED TORNADOES WILL BE POSSIBLE.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF A ALBANY TO
SAN ANGELO TO OZONA LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THURSDAY DUE TO VERY DRY AIR IN PLACE AND GUSTY SOUTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Mar 25, 7:54 AM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
854 AM CDT WED MAR 25 2009

TXZ065-066-251500-
COKE TX-RUNNELS TX-
854 AM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 AM CDT FOR COKE AND
RUNNELS COUNTIES...

AT 854 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES WEST OF TENNYSON...OR ABOUT 9
MILES SOUTH OF ROBERT LEE...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BRONTE BY 920 AM CDT
  THE INTERSECTION OF US-277 AND HIGHWAY 70 BY 935 AM CDT
  US-277 NEAR THE RUNNELS-NOLAN-TAYLOR COUNTY INTERSECTION AND
  WINGATE BY 950 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 25, 9:11 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1011 AM CDT WED MAR 25 2009

TXZ128-139-251615-
CALLAHAN TX-COLEMAN TX-
1011 AM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 AM CDT FOR CALLAHAN
AND COLEMAN COUNTIES...

AT 1010 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 6 MILES NORTHWEST OF GLEN COVE...OR
ABOUT 14 MILES EAST OF WINTERS...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NOVICE BY 1025 AM CDT
  SILVER VALLEY BY 1030 AM CDT
  LAKE COLEMAN BY 1040 AM CDT
  US-283 NEAR THE COLEMAN-CALLAHAN COUNTY LINE BY 1050 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 25, 10:08 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1108 AM CDT WED MAR 25 2009

TXZ113-114-127-128-251700-
SHACKELFORD TX-JONES TX-TAYLOR TX-CALLAHAN TX-
1108 AM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT FOR
SHACKELFORD...JONES...TAYLOR AND CALLAHAN COUNTIES...

AT 1107 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ACROSS SOUTHERN TAYLOR
COUNTY...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  VIEW BY 1115 AM CDT
  DYESS AFB BY 1125 AM CDT
  TYE BY 1130 AM CDT
  ABILENE BY 1140 AM CDT
  IMPACT BY 1145 AM CDT
  HAMBY BY 1155 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 25, 10:15 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1115 AM CDT WED MAR 25 2009

TXZ071-072-251715-
TOM GREEN TX-IRION TX-
1115 AM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1215 PM CDT FOR TOM
GREEN AND IRION COUNTIES...

AT 1113 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTHWEST OF MERTZON...MOVING
NORTHEAST AT 30 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED OVER
ARDEN...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MERTZON BY 1125 AM CDT
  SHERWOOD BY 1130 AM CDT
  TANKERSLEY AND KNICKERBOCKER BY 1145 AM CDT
  SAN ANGELO BY 1200 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 25, 10:28 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1128 AM CDT WED MAR 25 2009

TXZ065-066-251730-
COKE TX-RUNNELS TX-
1128 AM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT FOR COKE AND
RUNNELS COUNTIES...

AT 1127 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTHWEST OF TENNYSON...OR
ABOUT 15 MILES NORTH OF SAN ANGELO...MOVING NORTHEAST AT 25 MPH.
ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF ROBERT
LEE...MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  US-277 NEAR THE TOM GREEN-COKE COUNTY LINE BY 1140 AM CDT
  TENNYSON BY 1145 AM CDT
  MAVERICK BY NOON CDT
  BALLINGER LAKE BY 1215 PM CDT
  BALLINGER BY 1225 PM CDT
  HATCHEL BY 1230 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.
Special weather statement, Mar 25, 11:05 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1205 PM CDT WED MAR 25 2009

TXZ072-251800-
TOM GREEN TX-
1205 PM CDT WED MAR 25 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT FOR TOM GREEN
COUNTY...

AT 1204 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF TANKERSLEY...OR ABOUT
5 MILES SOUTHWEST OF SAN ANGELO...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  SAN ANGELO BY 1210 PM CDT
  WALL BY 1235 PM CDT
  VERIBEST AND HARRIET BY 1245 PM CDT
  VANCOURT BY 1250 PM CDT
  MERETA BY 100 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

The radar

The Dyess AFB radar (KDYX), 62 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Coleman

When
March 25, 11:26 AM CST
Where
Coleman County, 4.17 mi NE of Silver Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
32.020, -99.510

Hail, Tom Green

When
March 25, 11:37 AM CST
Where
Tom Green County, 2.95 mi E of Wall
Measured
0.88 in hail
Reported by
Public
Coordinates
31.370, -100.270

Hail, Sutton

When
March 25, 12:58 PM CST
Where
Sutton County, 23.2 mi E of Sonora
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.570, -100.240

Penny to nickel size hail was reported.

Hail, Sutton

When
March 25, 1:10 PM CST
Where
Sutton County, 30.02 mi E of Sonora
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.630, -100.130

Hail, Kimble

When
March 25, 2:07 PM CST
Where
Kimble County, 0.69 mi S of London
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.660, -99.580

Hail, Mason

When
March 25, 2:45 PM CST
Where
Mason County, 1.91 mi WNW of Hedwigs Hill
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.680, -99.150

Quarter to golfball size hail covered U.S. Highway 87.

Hail, Mason

When
March 25, 2:45 PM CST
Where
Mason County, 1.5 mi NNE of Mason
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.750, -99.210

Hail, Mason

When
March 25, 3:00 PM CST
Where
Mason County, 0.59 mi W of Loyal Vly
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
30.580, -99.010

Golfball to baseball size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157312, 157313, 157314, 157315, 157317, 157318, 157319, 157320.